Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Topeka, KS

April 10, 2017Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2017, 12:28 AM CDT for Brown County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2017, 12:28 AM CDT (05:28 UTC)
Expired
Apr 10, 2017, 1:15 AM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Brown County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:28 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2023 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

233 
WUUS53 KTOP 100528
SVRTOP
KSC013-100615-
/O.NEW.KTOP.SV.W.0019.170410T0528Z-170410T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1228 AM CDT MON APR 10 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Brown County in northeastern Kansas...

* Until 115 AM CDT

* At 1227 AM CDT, severe thunderstorms were located along a line
  extending from near Reserve to near Fairview, moving east at 20
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...At 1225 AM trained weather spotters reported quarter size 
           hail 5 miles southeast of Sabetha. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hiawatha, Fairview, Morrill, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3983 9534 3982 9579 3988 9579 4000 9568
      4000 9534
TIME...MOT...LOC 0527Z 261DEG 18KT 3998 9553 3985 9575 

HAIL...1.00IN
WIND...<50MPH
 
$$

Baerg
3 follow-up statements
757 
WWUS53 KTOP 100541
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1241 AM CDT MON APR 10 2017

KSC013-100615-
/O.CON.KTOP.SV.W.0019.000000T0000Z-170410T0615Z/
Brown-
1241 AM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN BROWN COUNTY...

At 1241 AM CDT, a severe thunderstorm was located near Reserve,
moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9534 3989 9565 4000 9565 4000 9534
TIME...MOT...LOC 0541Z 247DEG 37KT 3994 9553 

HAIL...1.00IN
WIND...<50MPH
 
$$

Baerg
899 
WWUS53 KTOP 100554
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1254 AM CDT MON APR 10 2017

KSC013-100615-
/O.CON.KTOP.SV.W.0019.000000T0000Z-170410T0615Z/
Brown-
1254 AM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN BROWN COUNTY...

At 1254 AM CDT, a severe thunderstorm was located near White Cloud,
moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Brown County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9534 3989 9547 4000 9547 4000 9534
TIME...MOT...LOC 0554Z 259DEG 35KT 3996 9536 

HAIL...1.00IN
WIND...<50MPH
 
$$

Baerg
108 
WWUS53 KTOP 100610
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
110 AM CDT MON APR 10 2017

KSC013-100620-
/O.EXP.KTOP.SV.W.0019.000000T0000Z-170410T0615Z/
Brown-
110 AM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY WILL
EXPIRE AT 115 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 600 AM CDT for
northeastern Kansas.

LAT...LON 3989 9534 3989 9547 4000 9547 4000 9534
TIME...MOT...LOC 0610Z 261DEG 18KT 3997 9528 

$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:18 AM CDT, 10 minutes earlier.

Area forecast discussion, Apr 10, 12:18 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1218 AM CDT Mon Apr 10 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 311 PM CDT Sun Apr 9 2017

Water vapor imagery showing upper trough deepening over central
Wyoming while a lead wave helped develop convection over northern
Nebraska. Cirrus remains rather thick in eastern Kansas downstream
of another though weaker upper wave over the Southern Rockies with
some stratus in far eastern Kansas under the strong capping
inversion evident on KTOP 12Z sounding. Initial cold front making its
way south across south central Nebraska with dryline moving east
into southern Kansas and western Oklahoma. The complex upper trough
making this dryline setup atypical with surface lows over
far eastern and north central Nebraska at 18Z.

Chances for convection before 0Z continue to look lower with time.
18Z analysis shows MLCIN around 350 J/kg in eastern Kansas with
aforementioned clouds keeping strong heating in check. Convergence
along with weak dryline also looking weak at best and should
struggle to break the cap despite cooling aloft provided in part by
the southern wave as it moves overhead late this afternoon and this
evening. Better chances for storms look to be this evening into the
early morning as cold front swings through eastern Kansas with most
guidance leaning this way. MLCIN does not increase much despite
diurnal trends in southerly flow ahead of the front, with MLCAPE
values around 1500 J/kg and effective shear likely around 40 kts.
This would support more of a hail versus tornado and wind threat.
Front's exit overnight should end storms well before dawn. Have kept
northwestern areas dry with updated runs rotating any precip ahead
of the Wyoming wave northeast of that area. Secondary cold front
moves through Monday afternoon with a stronger shot of cold air
following. Still some variation in temps here with steady afternoon
temps quite possible in the north and west and have lowered highs a
bit there.

.LONG TERM...(Monday night through Sunday)
Issued at 311 PM CDT Sun Apr 9 2017

Monday night, a surface ridge of high pressure will build southward
across KS. North-northeast surface winds will become light through
the the early morning hours Tuesday. Clear skies, light winds and a
dry airmass will allow temperatures to drop into the mid 30s with
some areas across the northern counties dropping down to around 32
degrees. Therefore, expect patchy frost across much of the CWA.

Tuesday through Tuesday night, the surface ridge will shift east
into the lower MS river valley. light northeast surface winds will
become southeasterly through the late afternoon hours. Highs will
reach the lower to mid 60s.

Wednesday through Sunday, A lee surface trough will deepen across the
central and southern high plains. The resulting southerly low level
flow will advect deep gulf moisture northward across the southern
and central plains. A series of upper level troughs will pass east
and northeast across the plains and provide ascent for chances of
showers and thunderstorms through the period.

A southern stream upper level trough across TX on thursday will
amplify as if lifts northeast into KS. The mid level flow will
increase from the southwest and there may be enough vertical
windshear and instability for strong to severe thunderstorms across
the CWA Thursday afternoon into the evening hours. The surface front
will remain stationary across northern and western NE on Friday.
South-southwesterly 850mb winds will continue to advect deep gulf
moisture northward across the CWA, so we will see chances for
showers and thunderstorms into Friday.

Another amplified upper trough will move east across the northern
plains friday night and Saturday which will cause a cold front to
push into the the CWA late in the afternoon. Thunderstorms will
develop ahead of the front and move east across the CWA late
Saturday afternoon into Saturday night. The mid level flow looks
weaker only 20 to 30 KTS.

We may see a break in the thunderstorms if the cold front can push
south into OK before becoming stationary. The front will lift back
north as a warm front as a series of upper level troughs lift
northeast across the plains next Monday into the middle of next week.

Late this week and into next week we may see several rounds of
thunderstorms which may cause another round of possible river
flooding.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1218 AM CDT Mon Apr 10 2017

Still a slight chance for storms to pop up at TOP/FOE within the
next hour so have continued the TEMPO group for TSRA until 07Z. From
here, VFR is expected throughout the period with northwest winds
gradually shifting from the west this morning, then back from the
northwest this afternoon.  Sites are expected to see gusts up to 25
kts this afternoon, decreasing after 00Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...Gargan
AVIATION...Heller
Hazardous weather outlook, Apr 9, 3:20 PM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 PM CDT Sun Apr 9 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 PM CDT Sun Apr 9 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There continues to be a chance for severe thunderstorms this
evening across northeast and east central Kansas. If storms
develop then Large hail and damaging winds are the main hazards.

Elevated rangeland fire danger indices will continue across
portions of north central Kansas through the late afternoon and
early evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening across northeast and east
central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 9, 10:23 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
1023 PM CDT SUN APR 9 2017

KSZ010-100345-
Marshall-
1023 PM CDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 1045 PM CDT...

At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Beattie, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3999 9624 3987 9650 3993 9660 4000 9653
      4000 9624
TIME...MOT...LOC 0322Z 231DEG 36KT 3993 9648

Baerg
Local storm report, Apr 10, 12:14 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1214 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     HAIL             SABETHA                 39.90N 95.80W
04/10/2017  E1.25 INCH       NEMAHA             KS   PUBLIC

            FROM SOCIAL MEDIA. TIME ESTAMTED FROM RADAR DATA.

&&

WOLTERS
Local storm report, Apr 10, 12:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1221 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HAIL             NNE MORRILL             39.93N 95.69W
04/09/2017  E1.00 INCH       BROWN              KS   TRAINED SPOTTER

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:23 PM CDTSpecial Weather StatementTOPMarshall22 min
Apr 9, 11:45 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha45 min
Apr 10, 3:23 PM CDTFrost AdvisoryTOPBrown, Clay, Dickinson, Geary, Jackson, Jefferson and 7 more18 hr
Apr 10, 3:23 PM CDTFreeze WarningTOPCloud, Marshall, Republic, Washington18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.